Line partitions of internal points to a conic in PG(2,q)

Abstract

All sets of lines providing a partition of the set of internal points to a conic C in PG(2,q), q odd, are determined. There exist only three such linesets up to projectivities, namely the set of all non-tangent lines to C through an external point to C, the set of all non-tangent lines to C through a point in C, and, for square q, the set of all non-tangent lines to C belonging to a Baer subplane PG(2,√q) with √q+1 common points with C. This classification theorem is the analogous of a classical result by Segre and Korchmáros [9] characterizing the pencil of lines through an internal point to C as the unique set of lines, up to projectivities, which provides a partition of the set of all non-internal points to C. However, the proof is not analogous, since it does not rely on the famous Lemma of Tangents of Segre which was the main ingredient in [9]. The main tools in the present paper are certain partitions in conics of the set of all internal points to C, together with some recent combinatorial characterizations of blocking sets of non-secant lines, see [2], and of blocking sets of external lines, see [1].

This is a preview of subscription content, access via your institution.

References

  1. [1]

    A. Aguglia and G. Korchmáros: Blocking sets of external lines to a conic in PG(2,q), q odd; Combinatorica 26(4) (2006), 379–394.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    A. Aguglia and G. Korchmáros: Blocking sets of nonsecant lines to a conic in PG(2,q), q odd; J. Comb. Des. 13(4) (2005), 292–301.

    MATH  Article  Google Scholar 

  3. [3]

    A. Bruen and J. A. Thas: Flocks, chains and configurations in finite geometries, Atti Accad. Naz. Lincei, VIII Ser., Rend., Cl. Sci. Fis. Mat. Nat. 59 (1976), 744–748.

    MATH  MathSciNet  Google Scholar 

  4. [4]

    J. W. P. Hirschfeld: Projective Geometries over Finite Fields, Clarendon Press, Oxford (1998).

    MATH  Google Scholar 

  5. [5]

    M. Giulietti: Blocking sets of external lines to a conic in PG(2,q), q even; Eur. J. Comb. 28(1) (2007), 36–42.

    MATH  Article  MathSciNet  Google Scholar 

  6. [6]

    G. Korchmáros: Segre’s type theorems in finite geometry, Rend. Mat. Appl., VII Ser. 26(1) (2006), 95–120.

    MATH  Google Scholar 

  7. [7]

    C. A. McCarthy and A. T. Benjamin: Determinants of the Tournaments, Math. Mag. 69(2) (1996), 133–135.

    MATH  MathSciNet  Google Scholar 

  8. [8]

    K. B. Reid and E. Brown: Doubly regular tournaments are equivalent to skew Hadamard matrices, J. Comb. Theory, Ser. A 12 (1972), 332–338.

    MATH  Article  MathSciNet  Google Scholar 

  9. [9]

    B. Segre and G. Korchmáros: Una proprietá degli insiemi di punti di un piano di Galois caratterizzante quelle formati dai punti delle singole rette esterne ad una conica, Atti Accad. Naz. Lincei, VIII Ser., Rend., Cl. Sci. Fis. Mat. Nat. 62 (1977), 613–619.

    MATH  Google Scholar 

  10. [10]

    T. Szőnyi: Note on the existence of large minimal blocking sets in Galois planes, Combinatorica 12(2) (1992), 227–235.

    Article  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Massimo Giulietti.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Giulietti, M. Line partitions of internal points to a conic in PG(2,q). Combinatorica 29, 19–25 (2009). https://doi.org/10.1007/s00493-009-2225-8

Download citation

Mathematics Subject Classification (2000)

  • 51E21
  • 05B25